Side effects of Hydroxy

I have been on Hydroxy(400mg a day) going on my 3rd month for RA. I am having stomach aches, gas and a mild headache that is constant. My question is, has anyone had similar side effects or more importantly, do they go away after awhile? I have noticed it is starting to help but side effects are bumming me out. Thanks for any input or advice. Mike

9 Replies

oldestnewest
  • I'm fairly new to this, but I think 'gas' is a common problem, and they tell you to take with food because it can upset your stomach, not sure about headaches. I've been on it 6mths now and starting to feel like the illness and the side effects etc are settling down and I'm nearly back to something like 'myself'.

    But if any problems are on going, or getting worse, make a note to mention it at your next appointment or, if need be phone up the hospital department or your GP (they are not specialists but can help you decide what might be the illness, what might be the drugs and whether you need to deal with issues NOW or at your next hospital appointment.)

  • Hi, I was embarrassingly windy for the first three months. It does settle but if I take it on an empty stomach it causes it to play up. :-/

  • Hi Mike

    Don't know if it is just coincidence but my stomach and gut have been playing up horribly ever since I started on Hydroxychloroquine. I do have a history of gut issues, but they have significantly worsened - gas, stomach and bowel pains, which settle for a while and then every couple of months go bananas. Whatever the cause of your own problems, you have my every sympathy! Hope you find something that helps.

  • Hi Mike

    Which brand are you taking ? I found the generic brand quinnorec awful. Headaches, tummy pain etc. I changed to plaquenil and felt much better. I also have to space out the the two pills. Eg 10am then 10pm etc. I have been taking them for 4 years now. I have recently reduced dose to 200mg as I am pregnant and I have certainly noticed the difference. Best of luck x

  • I really want to have another baby how is ur pg going r u having a lot of flares

  • Hi Mona, I have been flaring a bit so had my steroids increased to 35mg which helped. Rhemy told me to take Azatheoprine but I refused and plan to load up on immune suppressants after the baby is born. I'm off my feet a lot because of general aches and blood pressure issues. But these things can happen to a 'healthy' woman in pregnancy.

    I put off having children on the advice of my old rheum for 3 years. Kept telling me to wait til I was feeling 100%. That is a regret of mine as i never got hugely better and wasted 3 years. I now am 36 and feel I wish id done it sooner. Hope you get another baby x

  • I was on hydrox and couldn't deal with the headaches so stopped it then had a mini stroke (speech affected) on March 1st and my rheumatologist put me on Plaquenil (brand name hydroxy) and I have no side effects so far. My insurance pay part and I pay the rest. When it becomes unaffordable, I'll try the hydroxy again but for now, I'm sticking with the name brand. Headaches are a side effect of hydroxy which I was told.

  • I also have stomach problems I have been taking hidroxyclor 400 mg I can't eat so they had to give me merinol witch is a for of thc that helps me eat u should also b on nexcum for acid reflex from a the meds us lupies r on

  • hi,

    stick with it if you can. it took 6 months before I noticed any real difference and for any side effects to settle. now I only get 'windy' if I take on an empty stomach. I find taking with my evening meal and a glass of milk helps.

    you can request that your GP writes a specific brand of hydroxy on the prescription. I found plaquenil much gentler on my stomach than quinoric.

    all the best x

You may also like...